Alert archive / Michigan / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 122, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Dec 23, 2007, 5:09 AM EST for Allegan County, Barry County, Kalamazoo County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2007, 5:09 AM EST (10:09 UTC)
- Expired
- Dec 23, 2007, 6:00 AM EST
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
Counties Allegan County, MI, Barry County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 49 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 10.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 4:43 AM EST, 26 minutes earlier.
Area forecast discussion, Dec 23, 4:43 AM EST, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 443 AM EST SUN DEC 23 2007 LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION... .SYNOPSIS...(443 AM EST SUN DEC 23 2007) AN INTENSE STORM SYSTEM WILL MOVE OVER THE GREAT LAKES REGION TODAY. THIS SYSTEM WILL BRING A SHARP CHANGE TO THE REGIONS WEATHER. MUCH COLDER AIR WILL POUR INTO THE STATE ALONG WITH VERY STRONG WINDS. THE QUICK DROP IN TEMPERATURES WILL CAUSE A RAPID FREEZE UP OF PUDDLES AND WATER ON ROADWAYS. AS THE COLD AIR COMES OVER LAKE MICHIGAN...LAKE EFFECT SNOW SHOWERS WILL DEVELOP THROUGH THE AFTERNOON. THESE SNOW SHOWERS ARE EXPECTED TO BECOME LOCALLY HEAVY BY MID AFTERNOON AND CONTINUE OVERNIGHT. SOME AREAS ALONG U.S. 131 COULD RECEIVE SIX INCHES OR MORE OF SNOW ACCUMULATIONS. THE STRONG WINDS WILL ALSO CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE FROM MID AFTERNOON THROUGH THE OVERNIGHT PERIOD. THE WEATHER CALMS DOWN BY CHRISTMAS EVE AND CHRISTMAS DAY. && .SHORT TERM...(443 AM EST SUN DEC 23 2007) LIMITED TIME FOR A DISCUSSION DUE TO VERY CHALLENGING WEATHER CONDITIONS. HOWEVER SUFFICE IT TO SAY CONDITIONS WILL DETERIORATE THROUGH THE DAY. STRONG WINDS WILL USHER IN MUCH COLDER AIR THIS MORNING. THIS WILL BE FOLLOWED BY INTENSIFYING LAKE EFFECT SNOW BY MID AFTERNOON AND CONTINUE INTO THE EVENING. NEAR BLIZZARD CONDITIONS CAN BE EXPECTED TOWARD SUNSET WITH THE COMBINATION OF FALLING AND BLOWING SNOW CAUSING LOW VSBYS. HAVE GONE WITH HEADLINES STARTING THIS MORNING AS A QUICK FREEZE UP IS EXPECTED ALONG WITH STRONG WINDS. THIS WILL THEN BE FOLLOWED BY THE LAKE EFFECT SNOW. && .LONG TERM...(443 AM EST SUN DEC 23 2007) NO SIGNIFICANT CHANGES MADE. && .AVIATION...(1128 AM EST SAT DEC 22 2007) LOW CLOUDS HAVE SCATTERED OUT THIS EVENING BUT EXPECT THEM TO RETURN ALONG WITH STEADY RAIN AROUND 10Z. VISIBILITIES WILL ALSO BE DECREASING...BUT DO NOT EXPECT THEM TO DROP BELOW TWO MILES UNTIL CHANGEOVER TO SNOW OCCURS AROUND 15Z. IFR CONDITIONS EXPECTED AT MKG...GRR...AZO AND BTL BETWEEN 00Z AND 06Z SUNDAY AS LAKE EFFECT SNOW GETS GOING. LAN AND JXN MAY NOT BE GETTING MUCH SNOW UNTIL WINDS COME AROUND MORE TO THE NW LATER SUNDAY NIGHT. && .MARINE...(443 AM EST SUN DEC 23 2007) CONTINUED THE GALE WARNING. SOME WINDS TO 45 KNOTS WILL BE LIKELY WITH THIS SYSTEM TODAY INTO TONIGHT. && .HYDROLOGY...(443 AM EST SUN DEC 23 2007) NO SIGNIFICANT HYDRO ISSUES ARE ANTICIPATED AS RAINFALL WILL QUICKLY TRANSITION TO SNOW LATE THIS MORNING. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...A WINTER STORM WARNING TODAY AND TONIGHT MASON...LAKE... OSCEOLA...OCEANA...NEWAYGO...MUSKEGON...OTTAWA AND ALLEGAN COUNTIES. WINTER WEATHER ADVISORY TODAY AND TONIGHT NORTH OF I94 AND INLAND FROM WARNING COUNTIES. A WIND ADVISORY IS IN EFFECT FOR I94 CORRIDOR AND LANSING AREA TODAY AND TONIGHT. LM...A GALE WARNING IN EFFECT THROUGH MONDAY MORNING FOR ALL NEAR SHORE WATERS. && SYNOPSIS: JK SHORT TERM: JK LONG TERM: JK AVIATION: OSTUNO MARINE: JK HYDROLOGY: JK
Hazardous weather outlook, Dec 22, 4:10 PM EST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 410 PM EST SAT DEC 22 2007 MIZ037>040-043>046-050>052-056>059-064>067-071>074-230930- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 410 PM EST SAT DEC 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT WINDS WILL BE BECOME GUSTY TONIGHT AS A NARROW COLD FRONTAL RAIN BAND WITH MODERATE TO HEAVY RAIN SQUALLS MOVES THROUGH THE AREA AFTER 4 AM. THAT IS JUST AHEAD OF THE COLD FRONT. LAKE SHORE AREAS COULD SEE GUSTS OVER 40 MPH AS THAT MOVES THROUGH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ARCTIC COLD FRONT WILL COME THROUGH LOWER MICHIGAN DURING THE MID MORNING HOURS OF SUNDAY. THE ARCTIC AIR STREAMING IN FROM WISCONSIN AROUND A VERY INTENSE WINTER STORM WILL RESULT IN SNOW SQUALLS FROM SUNDAY AFTERNOON INTO MONDAY MORNING. WINDS WILL BE GUSTING NEAR 50 MPH AT TIMES. AT THIS POINT WHILE THERE MAY BE SOME SNOW SHOWERS SUNDAY AFTERNOON... ALMOST ALL THE SNOW THAT WILL ACCUMULATE DURING THIS EVENT WILL BE AFTER 7 PM SUNDAY NIGHT. THE COMBINATION OF THE STRONG WINDS AND SNOW SHOWERS WILL RESULT IN NEAR BLIZZARD CONDITIONS WITH VISIBILITIES OCCASIONALLY NEAR ZERO. THE HEAVIEST SNOWFALL WILL BE NEAR OR JUST EAST OF US-131 DUE TO THE STRONG WINDS BLOWING THE SNOW SHOWERS INLAND. THE MOST LIKELY TIMING FOR THE LOWEST VISIBILITIES AND HEAVIEST SNOWFALL IS BETWEEN 7 PM SUNDAY AND 2 AM MONDAY MORNING. AFTER A PERIOD OF QUIET WEATHER TUESDAY AND WEDNESDAY... MORE SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-230930- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 410 PM EST SAT DEC 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT INCREASING SOUTH WINDS WILL CAUSE WAVES OF 3 TO 5 FEET TONIGHT. A RAIN SQUALL WITH WIND GUSTS TO NEAR 40 KNOTS IS POSSIBLE JUST AHEAD OF THE COLD FRONT AFTER 300 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GALE FORCE SOUTHWEST WINDS WITH WAVES OF 12 TO 16 FEET ARE EXPECTED SUNDAY AND SUNDAY NIGHT. FREQUENT SNOW SQUALLS WILL RESTRICT VISIBILITIES. STORM FORCE WINDS ARE POSSIBLE OVER THE SOUTHERN NEAR SHORE AREAS DURING THE LATE AFTERNOON INTO THE EARLY EVENING. AFTER A PERIOD OF QUIET WEATHER TUESDAY AND WEDNESDAY... MORE SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE WDM
In the hours before
Local storm report, Dec 23, 5:09 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
509 AM EST SUN DEC 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM NON-TSTM WND GST SOUTH HAVEN 42.40N 86.27W
12/23/2007 M55 MPH VAN BUREN MI AWOS
0455 AM TSTM WND DMG LAWTON 42.17N 85.85W
12/23/2007 VAN BUREN MI LAW ENFORCEMENT
TREES DOWN.
&&
MKALEMBKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 4:00 AM EST | Special Marine Warning | GRR | 90 min | |
| Dec 23, 4:21 AM EST | Winter Storm Warning | GRR | Allegan, Kent, Lake, Mason, Mecosta, Montcalm and 6 more | 25 hr |
| Dec 23, 4:21 AM EST | Winter Weather Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 28 hr |
| Dec 23, 4:29 AM EST | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 46 min |
| Dec 23, 5:29 AM EST | Severe Thunderstorm Warning | GRR | Ionia, Kent, Mecosta, Montcalm, Muskegon, Newaygo and 2 more | 61 min |
| Dec 23, 5:38 AM EST | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Eaton, Kalamazoo | 55 min |
| Dec 23, 5:52 AM EST | Severe Thunderstorm Warning | GRR | Clare, Clinton, Gratiot, Ionia, Isabella, Mecosta and 2 more | 38 min |
| Dec 23, 6:01 AM EST | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ingham, Jackson | 59 min |
| Dec 23, 6:39 AM EST | Severe Thunderstorm Warning | GRR | Gratiot, Isabella, Montcalm | 42 min |
| Dec 23, 6:59 AM EST | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 22 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.